Next Enrollment Deadline: May 03, 2024 For More Information Call 800-542-1553 Now.

Parents Are Accidentally Overdosing Their Kids

October 21, 2016
Read All News
Administering medicine to your child could actually be causing them harm. According to a recent study performed by the American Academy of Pediatrics, more than 40% of parents inadvertently make errors when giving medicine to their children. Although over the counter pain relievers and cold medications seem relatively safe because of their common use, a small overdose can actually produce dangerous side effects. More troubling is that health literacy isn’t the only reason these overdoses occur—it may also be the fault of the packaging. A co-author of the study, Dr. Shonna Yin, an associate professor at NYU Medical School, highlights for readers that when using the dosing cups that are provided with the medicine bottle parents are four times more likely to make an error of measurement. This is in comparison to the errors made when parents use an oral syringe to administer the liquid medications, which, when accuracy is important, is the preferred method of measuring out liquid substances. But this doesn’t mean that parents are being sloppy with their measurements. Instead, it emphasizes the need for dosing information and medicine labels to be standardized among the different brands and packages. There are a range of different measurement units used across the different labels—from milliliters to the often-confused tablespoons and teaspoons—and sometimes there are even discrepancies between the dosage instructions on the label and the units provided on the dosage tools themselves. This could cause confusion in any parent, regardless of their health literacy or language of origin. The National Institutes of Health (NIH) published their own study with the research goal to find out what exactly could be done to minimize errors of medicine administration by parents. At pediatric outpatient clinics in three urban locations across the U.S., 2,110 caregivers with children 8 years old or younger joined in an experiment. All of the participants, who were majority mother figures, had a low health literacy rate—which is common for those not involved in the field. Additionally, they all spoke English or Spanish, which are the languages provided on most medicine bottle labels. After being instructed to measure out nine doses of liquid medication using a few different measurement tools the researchers evaluated the accuracies of the results. The results revealed that 84.4% of the caregivers made a dosage mistake, with the majority of those errors occurring when paired with the use of a medicine cup. More concerning than the mistakes however, was the fact that the mistakes were based in overdosing. Over 65% of the participants had poured too much medicine out, rather than the smaller percentage who had poured too little of an amount. Although the side effects of small overdoses on over the counter medicine are not necessarily deadly, they are still serious. The most common include an increase in heart rate and blood pressure, irritableness, stomach pain, agitation, nausea, and vomiting. These symptoms might only become apparent in toddlers and babies as fussiness, therefore parents may be unaware of the fact that an overdose has occurred. Researchers are urging parents to consider a change in how they dispense their children’s medications. Syringes are just more accurate, especially for small amounts, for they use milliliters, which allow for a more precise measurement. Not reaching for that trusty little medicine cup will be a long-standing habit that may be difficult for parents to break—but it may just improve the welfare of your child.
Apply Now Request More Info